Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Suggest treatment for sinusitis and blocked ear - Online Doctor Chats

Date : 26-Mar-2014
User rating for this question
Very Good Posted in: Ear, Nose and Throat Problems
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User:I've had tinnitus for a couple of months now, and I've noticed when I clean my ears out with Q-tips, there's no wax as there usually was. I've had some imbalance at times and a touch of nausea. I also have been experiencing cold sweating and night sweats. I've been to my doctor and he said my sinuses were just about closed off and my inner ear could be congested but my outer ear canals are clear. I can't use antihistamine because it's contraindicated with my heart medication, Atenolol for LVH (enlarged heart). I tried saline spray in a month ago but shortly after I got bronchitis for a couple of weeks. I think the saline drained infection down via post-nasal drip. I also don't like the Nasonex idea because the potential side effects could aggravate my severe anxiety condition.

What can I do? I'm sick of being sick.

I live in Southeastern PA and it's been a brutally cold winter. Sometimes ny symptoms worsen after being outside when it's very cold.
Let me read your query for few minutes to be able to have a good discussion here.
Doctor:okay, please give me a few minutes to go through your query
Doctor:In my opinion you will get relief from a steroid nasal spray
User:Is there another optyion?
User:I have had reaction to steroids before
Doctor:other options include decongestant nasal sprays like oxymetazolin or xylometazolin
Doctor:what type of reactions?
User:are they antihistamines?
Doctor:they are not antihistamines
User:GI reactions
Doctor:they are local vasoconstrictors
User:what is that?
Doctor:Oh okay.. but local nasal steroid sprays have very low doses and do not cause any systemic effects
User:My wife is currently taking a corticosteroid and the side effects warnings are severe
User:she has similar symptoms
Doctor:vasoconstrictors are a type a medicines that cause the small blood vessels to become small, there by limiting the blood flow that causes the congestion in the nose
Doctor:Yes, the warnings will be similar... but local sprays do not cause systemic effects
User:vasoconstrictors - are they contraindicated with blood pressure medications, such as Atenolol?
Doctor:and if you use the steroid sprays sparingly, they are fine
User:do they have any potential cardiac or vascular side effects?
Doctor:potentially yes, but again when used as local sprays the dose is so low that they do not cause any systemic effects
User:Do I need a prescription for this?
User:ok what do I di next?
Doctor:You can request your Primary care physician to prescribe you one of these
Doctor:either a steroid nasal spray
Doctor:or oxymetazolin nasal spray
Doctor:use them sparingly
User:What would the brand names be?
Doctor:Nasivion is a well known brand name of oxymetazolin nasal spray
User:and the steroid type?
Doctor:and I think it is available as over the counter as well in the USA
Doctor:I am not aware of the steroid nasal spray brand names that are available in your country
User:The Nasivion is OTC?
Doctor:I think it is OTC
Doctor:I have seen commercials of it on the tv
User:What type of medication is Nasonex? Which of these categories does it fall into?
Doctor:Nasonex is the steroid type
Doctor:it contains mometasone
User:And Flonase?
Doctor:It is also a steroid nasal spray
Doctor:it contains Fluticasone
Doctor:these are available here as well
Doctor:in the same brand names
Doctor:I am from India
User:Oh. Since there is no fever, what could be causing this?
Doctor:Allergic reaction would be most likely cause
User:Any idea to what?
Doctor:Hard to say
Doctor:there are innumerable number of things we can become allergic to
Doctor:only way to find out would be to do a patch test
User:Could it be irritation due to cold weather?
Doctor:some people are allergic to cold weather
User:Are the chances of that increased by the fact that it gets worse when I go out in the cold, or would that be the case anyway if it's an allergy?
Doctor:If it increases when you go out in cold, it means you are likely to allergic to cold
User:And how about the weakness and shakes? I get weak in the legs and shaky sometimes. Are those symptoms consistent with this respiratory problem?
Doctor:If it allergy to anything else, the cold might make it slightly worse, but not to a great extent
User:And the night sweats?
User:the other night I had to change my shirt 5 times.
Doctor:if you have respiratory problems along with an enlarged heart, it could mean the oxygenation might not be sufficient
Doctor:leading to weakness
User:I see.
Doctor:night sweats can be because of the respiratory problems
User:My cardiologist says my enlarged heart condition is minor.
Doctor:as well as some other issues such as tuberculosis
User:So for the sake of looking at all angles, minus the enlarged heart respiratory problems can still cause night sweats?
User:even with no fever?
Doctor:respiratory conditions such as sleep apnea can cause severe night sweats
Doctor:even with no fever
User:how about allergy or respiratory infection?
Doctor:there many causes for night sweats
User:Anxiety too I guess?
Doctor:allergy doesn't cause night sweats
User:it changes night to night
Doctor:anxiety is also one of the big reasons
Doctor:for night sweats
User:OK thanks very much, that's all my questions.
Doctor:if it changes night to night
Doctor:it is more likely to be due to anxiety
Doctor:You are welcome
Doctor:thanks for consulting me
Doctor:have a good evening sir
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor